Join 3,513 readers in helping fund MetaFilter (Hide)


Will the nausea go away?
September 18, 2012 8:28 AM   Subscribe

I was prescribed 5mg Adderall twice daily, and the nausea is killing me. Will this go away?

I was prescribed Adderall off label for interstitial cystitis pain/frequency and fibromyalgia fatigue. So far it's been a wonder drug for those two issues, but I am so nauseated. The first couple of days I felt amazing, other than a slight headache; I haven't had any headaches since. The nausea started on day 3 and hasn't really let up--it'll be a week tomorrow. Eating before I take the pill helps (keeps me at Vaguely Queasy instead of Almost Barfing), and carbonated beverages and ice cream also help. And Tramadol helps too (so weird).

I'm also withdrawing from Savella and I stepped down on my Seroquel* dose, so I thought it might be withdrawal or serotonin syndrome, but the nausea stops once my afternoon Adderall dose wears off.

Please tell me the nausea goes away once my body gets used to it...I'm running out of treatment options, and the first two days of treatment were the first Almost Normal days I've had in years. I have a call out to my psychiatrist, but I thought I would poll metafilter.

*I'm aware that I have a lot of medications in my system; my psychiatrist and pain doctor are aware of what I am taking and work with each other--I have multiple health conditions that are hard to treat.
posted by hotelechozulu to Health & Fitness (8 answers total)
 
My experience was that the nausea did go away after a little while. It was so long ago that I really couldn't tell you how long, but it wasn't a very long time at all. A week or so maybe.
posted by FAMOUS MONSTER at 8:33 AM on September 18, 2012


I didn't experience nausea with Adderall, but I did have headaches and dry mouth for the first few weeks, and those went away. One thought: many people with ADHD find that they have a lot of side effects with one of the stimulant meds (say, Adderall) but not another, like Ritalin. I know you're not taking it for ADHD, but if you are able to switch, you may want to try.
posted by lunasol at 8:45 AM on September 18, 2012


I get a little nausea with Adderall if I have too much caffeine or sugar, although I see that you're okay with ice cream and soda. But maybe there's something else fairly innocuous in your diet that's exacerbating the nausea?
posted by elizardbits at 9:09 AM on September 18, 2012


I can't speak to the issue with Adderall, but I can tell you ginger tablets, usually marketed for travel sickness, are anti-nausea miracle workers in the interim.
posted by nerdfish at 9:24 AM on September 18, 2012


No experience with Adderall here, either, but I do have one medication that made me queasy when I first started it. Non-drowsy dramamine was a godsend.
posted by mudpuppie at 11:49 AM on September 18, 2012


Also non-Adderall, but another medication made me super nauseated when I first started it. Taking it with a Pepto chaser really helped, though it took a while for me to get my appetite back.

IANAD/P, I don't know if anything in Pepto would go badly with anything in your meds, definitely check with your doctor / pharmacist before you try this.
posted by charmcityblues at 1:23 PM on September 18, 2012


Having taken lots of Adderall, I'll venture to say that the nausea will pass as your system adjusts. That's a really small dose so it hopefully won't take long, but you also mentioned Seroquel, which has a huge effect on histamine IIRC, and at least for me the two didn't play together easily. It did pass eventually, though in full honesty I had to stop Seroquel for other reasons so my experience was different overall. Anyway, Adderall, especially depending upon the manufacturer, can be pretty harsh. It took about a month for my side effects to die down, but I started at 30 for a week then up to 60 (ADHD), so maybe you'll have a shorter adjustment. It did make me way more dehydrated than I thought, too, which might be a factor for you. I've changed to Ritalin because of stupid insurance, but I'm still sitting here swigging Powerade Zero because stims make me pee like crazy and my electrolytes get funky and I get nauseous and dizzy and jittery. But it is worth it to me because I can also type out reasonably coherent answers and leave the house. Probably TMI, but I hope you laugh.

If you can take ginger without disrupting your other meds, I recommend it for the nausea. My mom takes it with all of her meds because they often make her nauseous and it has helped with inflammation too. Reed's Extra Ginger Brew is fantastic for feeling bad. Even though I've gone low carb, I keep some hidden in a cupboard for when I'm sick.
posted by monopas at 5:03 PM on September 18, 2012


Forgot to say, ginger as supplement capsules is probably cheaper than travel-specific tablets. And especially with the other meds you've mentioned Pepto is pretty much out as it interferes with absorption even though it slows everything down. It sounds pretty woo, but some apple cider vinegar (1 - 3 tsp) in a glass of water might help too. It has helped me a few times when nothing else worked.

Nausea brings out the "I'll try anything to make this stop please now" in me very quickly.
posted by monopas at 5:09 PM on September 18, 2012


« Older Can another tumblr user tell t...   |  Pagers: Are they all awful? A... Newer »
This thread is closed to new comments.